MAUDE Adverse Event Report: NUVASIVE SPECIALIZED ORTHOPEDICS, INC. MAGEC GENERATION 1.5 SPINAL BRACING AND DISTRACTION SYSTEM; GROWING ROD SYSTEM - MAGNETIC ACTUATION

NUVASIVE SPECIALIZED ORTHOPEDICS, INC. MAGEC GENERATION 1.5 SPINAL BRACING AND DISTRACTION SYSTEM; GROWING ROD SYSTEM - MAGNETIC ACTUATION
Model Number MS1-4590S
Medical Device Problem Codes Mechanical Problem (1384); Failure to Advance (2524); Material Deformation (2976)
Health Effect - Clinical Codes Foreign Body Reaction (1868); Failure of Implant (1924)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been returned and is pending evaluation.The root cause cannot be determined at this time.If any additional information is provided, a supplemental report will be submitted.
 
Event or Problem Description
Information was received that a revision procedure was performed due to the rod malfunctioning and failing to continue extending.Upon removal, the extender was found to be pistoning and there were extremely deep cuts from the pistoning compared to expected normal wear and tear.The rod was additionally reported to have released a large amount of black discharge leading to a large amount of black tissue.
 
Event or Problem Description
No additional information has been provided.
 
Additional Manufacturer Narrative
Additional data: b5, h3, h6, h10 device evaluation: an initial visual inspection of the returned device revealed some scoring on the distraction rod, but no deep cuts were observed.The housing tube appeared to have some rust coloring.A review of the provided photo images visually confirmed the blackening of the tissue.There was no ¿pistoning¿ observed prior to functional testing.A functional test was attempted and confirmed the reported failure to distract.During testing the device did not move with either the fast distractor, distraction test fixture or external remote controller (erc).The in-house device x-ray revealed that the bearing broke in two pieces.The rod was sectioned on the lathe and the internal components were inspected.Titanium (ti) debris was discovered on multiple components.The bearing was also visually confirmed to be broken with titanium debris covering the magnet.It is likely that the bearing was bound up by the titanium debris.This debris increased the friction inside of the bearing and some axial loading that likely generated the debris contributed to the bearing breaking.The axial loading was likely related to patient-related factors.Device record review: a review of the device history record (dhr) indicates the device was manufactured by the specified requirement at the time and met all of the required inspections before shipment.

Brand Name
MAGEC GENERATION 1.5 SPINAL BRACING AND DISTRACTION SYSTEM
Common Device Name
GROWING ROD SYSTEM - MAGNETIC ACTUATION
Manufacturer (Section D)
NUVASIVE SPECIALIZED ORTHOPEDICS, INC.
101 enterprise dr. ste 100
aliso viejo CA 92656
Manufacturer (Section G)
NUVASIVE SPECIALIZED ORTHOPEDICS, INC.
101 enterprise dr. ste 100
aliso viejo CA 92656
Manufacturer Contact
geoff gannon
101 enterprise dr. ste 100
aliso viejo, CA 92656
8583448112
MDR Report Key17782957
Report Number3006179046-2023-00341
Device Sequence Number5492541
Product Code PGN
UDI-Device Identifier00812258026295
UDI-Public812258026295
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K171791
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMS1-4590S
Device Lot Number0030605
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/08/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2023
Supplement Date Received by Manufacturer10/12/2023
Initial Report FDA Received Date09/20/2023
Supplement Report FDA Received Date10/23/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/06/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexPrefer Not To Disclose